Nerve Damage

Some people on chemotherapy experience numbness or tingling in their hands and feet—what doctors call peripheral neuropathy. Side effects of chemotherapy related to neuropathy and other types of nerve damage may include:

  • Difficulty picking up objects or buttoning clothing
  • Problems with balance
  • Difficulty walking
  • Hearing loss
  • Feeling of “pins and needles” or “hot and cold”

These symptoms can build over time. Some people don’t notice them until they have had several chemotherapy treatments.

Managing Nerve Damage

It’s important to tell your doctor as soon as possible if you experience these types of side effects. He or she may want to adjust some of your medicines or chemotherapy and may want to see if there is another reason for the problem that can be treated.

Often, nerve damage is temporary; it will usually get better, but it can take time. If you have neuropathy, take extra caution when handling hot, sharp or dangerous objects. And, use handrails on stairs and in the tub or shower.